Iowa, 2014

Tornado and Hail in Iowa, April 27, 2014

April 27, 2014 · NWS DMX · 28 events in 11 counties and zones

A strong upper low moved into the central United States. Surface low pressure was located over northwest Kansas into southwest Nebraska during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
$656,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper low moved into the central United States. Surface low pressure was located over northwest Kansas into southwest Nebraska during the late afternoon. A warm front extended from the low across northern Missouri into southern Illinois. A strong push of moisture took place south of the front with dewpoints rising into the upper 50s to low 60s. Precipitable water values increased to around 1.3 inches. The freezing level was relatively low, around 11,000 feet. The atmosphere was strongly sheared with 50 to 60 kts of shear available. By the afternoon, the atmosphere became unstable with 1000 to 2000 J.kg of CAPE available. Downdraft CAPE was quite high in the 700 to 1000 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg. A strong line of thunderstorms formed on the east edge of the dry slot as it pushed into Iowa. Thunderstorms remained below severe levels through the morning, however, they intensified as the moved into south central and southeast Iowa. One tornado touched down in Wapello County before racing northward into Keokuk County. There were numerous reports of high winds as the line progressed east with winds of 60 to 70 MPH. Numerous trees were blown down by the high winds. The roof was taken off of a family medical center in northeast Oskaloosa in Mahaska County. Major structural damage was reported on a farmstead west of Ottumwa in Wapello County with outbuildings damaged and roof damage to the porch of the farmstead. Windows were blown out of cars and roofs were blown from buildings on a farmstead east of Cincinnati in Appanoose County. Ten people were injured, some requiring hospitalization, on the south side of Ottumwa. At least four of the ten were injured when thunderstorms winds lifted debris at an auction on the south side of the city. One injury was reported in Appanoose County when a woman was struck by debris lifted by strong winds. Lightning struck a car near Osceola in Clarke County. It struck the trunk of the car and set the trunk on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 5:46 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 27, 5:46 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SUN APR 27 2014

.SHORT TERM /TODAY/...
ISSUED AT 359 AM CDT SUN APR 27 2014

SEVERE WEATHER POTENTIAL WILL BE PRIMARY CONCERN TODAY WITH
CONDITIONALITY OF EVENT SEEMING TO DIMINISH WITH TIME. CURRENT
NARROW RIBBON OF ELEVATED CONVECTION ROOTED 2-3KM AND DRIVEN BY
STRONG WARM/THETA-E ADVECTION ZONE WILL CONTINUE TO LIFT NORTH AND
EAST OUT OF THE AREA EARLY THIS MORNING. 3HR MUCAPE CHANGES
SUGGEST THAT AIRMASS ALOFT IS BECOMING INCREASINGLY UNSTABLE AS
INSTABILITY SURGES NORTHWARD SO...WHILE STORMS HAVE REMAINED BELOW
SEVERE LIMITS OVERNIGHT AND EFFECTIVE SHEAR IS MINIMAL...WOULD NOT
BE SURPRISED TO SEE A FEW NUDGE ABOVE SEVERE BEFORE EXITING
FORECAST AREA.

ATTENTION THEN TURNS TO THE SOUTH AND WEST TOWARD APPROACHING PARENT
LONG WAVE TROUGH AND ASSOCIATED POTENT SHORT WAVE/PV ANOMALY.  BROAD
WEAK/MODERATE QG FORCING AND UPPER LEVEL DIFFLUENCE IS ALREADY IN
PLACE ACROSS THE MO VALLEY SO COULD SEE PRECURSOR CONVECTION DEVELOP
AHEAD OF MAIN EVENT AT ANY TIME BEHIND EXITING THERMODYNAMIC ZONE.
PRIMARY FOCUS WILL BE ON THE AFTERNOON HOURS. PV ANOMALY SHOULD BE
OVER KS BY 18Z WITH DRY SLOT AND ATTENDANT LOBE OF FORCING LIFTING
INTO SWRN IA. THIS MECHANICAL FORCING SHOULD HAVE NO PROBLEM
DEVELOPING CONVECTION WITH NAM/GFS BOTH SHOWING LITTLE TO NO CINH
AFTER 18Z. MLCAPES AROUND OR JUST SHY OF 1000 J/KG IN BOTH
INSTANCES.

EXAMINATION OF CONVECTIVE MODE POINTS SQUARELY AT LOW TOPPED
SUPERCELLS AND TORNADO POTENTIAL. 0-6KM SHEAR IS 30-50KTS DEPENDING
ON MODEL...0-3KM CAPES ARE 100 J/KG OR MORE WITH LOW LCLS...20-30KTS
OF 1KM SHEAR AND 100-300 M2/S2 SRH. MUCH LIKE EXPECTED YESTERDAY THE
SW THIRD OR SO OF IA APPEARS TO BE HIGHLIGHTED AND WOULD NOT BE
SURPRISED AT ALL TO SEE FUTURE SPC DAY1 OUTLOOKS LIFT MOD RISK INTO
PORTIONS OF SRN IA. HAVE ADDED SEVERE WORDING TO FORECAST IN
THESE AREAS. INTERESTINGLY TWO OF THE TOP EIGHT CIPS ANALOG EVENTS
ARE ANDOVER KS /26 APR 91/ AND THE 1995 IA MEMORIAL DAY WEEKEND
TORNADO OUTBREAK /27 MAY 95/.

SECONDARY CONCERN WILL BE STRONG GRADIENT WINDS IN POTENT ELY FLOW
AHEAD OF STEADY OR SLIGHTLY DEEPENING LOW PRESSURE AREA. SEVERAL
SITES ARE CURRENTLY AT ADVISORY CRITERIA...AND WHILE THERE MAY BE
A MIDDAY LULL...EXPECT WINDS TO INCREASE ONCE AGAIN BY LATE
AFTERNOON. ADVISORY WILL BE IN EFFECT THROUGH 02Z ALONG AND NORTH
OF HIGHWAY 20.

YET ANOTHER CONCERN WILL BE HEAVY RAIN POTENTIAL. PWS WILL BE 1.25
INCHES OR BETTER WITH VERY STRONG 1000-850MB MOISTURE TRANSPORT
FEEDING MCS. PWS ARE PLUS 2-3SD AND LOW LCLS WILL INCREASE WARM
CLOUD DEPTHS AND EFFICIENCY. PRECIP AMOUNTS WILL NOT BE TOO
EXTREME THROUGH 00Z WITH CONVECTION FAIRLY TRANSIENT...BUT WOULD
NOT BE SURPRISED TO SEE LOCAL AMOUNTS EXCEED AN INCH.

HIGH TEMPS WILL VARY QUITE A BIT WITH 08Z SURFACE ANALYSIS SHOWING
WHAT APPEARS TO BE A DUAL WARM FRONTAL STRUCTURE...ONE FROM NE INTO
KS/MO AND ANOTHER THROUGH IA INTO IL. FORECAST SOUNDINGS SHOW
SOME MINIMAL MIXING RESULTING IN AROUND A 15-20F REBOUND NORTH TO
SOUTH...CLOSER TO THE WARMER END OF MOS GUIDANCE.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 359 AM CDT SUN APR 27 2014

AFTERNOON AND EVENING STORMS...WITH SOME SEVERE WEATHER THREAT IN
THE EVENING AS DISCUSSED IN THE SHORT TERM DISCUSSION ABOVE...WILL
LIFT NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT TONIGHT WITH
SLOWLY DIMINISHING INTENSITY. WE SHOULD THEN SEE A DECREASE IN
COVERAGE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT AND MONDAY
MORNING. HOWEVER...THE SURFACE WARM FRONT WILL SHARPEN SOMEWHERE
ACROSS CENTRAL IOWA IN ADVANCE OF THE PARENT LOW PRESSURE SYSTEM
APPROACHING FROM THE WEST...AND ON MONDAY AFTERNOON DIURNAL
HEATING WILL ALLOW A ZONE OF LOW LEVEL INSTABILITY AND VORTICITY
TO DEVELOP ALONG/NEAR THE FRONT. THIS IS REFLECTED BY NUMEROUS
NUMERICAL MODELS AS WELL AS CLIMATOLOGY IN SUCH PATTERNS AND
REFLECTS A THREAT FOR SEVERE WEATHER WITH LANDSPOUT TYPE
TORNADOES POSSIBLE. A MORE PRECISE LOCATION OF THE WARM FRONT AND
SEVERE WEATHER THREAT DURING THIS TIME WILL BE DETERMINED AFTER
THE SUNDAY/SUNDAY NIGHT CONVECTION...BUT THIS SITUATION WILL NEED
TO BE MONITORED AS WE HEAD INTO MONDAY.

ON MONDAY NIGHT AS THE LARGE STACKED GYRE MOVES OVER CENTRAL IOWA
ANY SEVERE WEATHER THREAT WILL QUICKLY DIMINISH AND SEVERAL DAYS
OF COLD RAIN WILL BEGIN...PERSISTING AT LEAST THROUGH THURSDAY
WITH FREQUENT BUT GENERALLY LIGHT RAIN...OVERNIGHT LOWS IN THE
UPPER 30S TO MID 40S...AND DAYTIME HIGHS ONLY IN THE 40S AND 50S
TO USHER IN THE MONTH OF MAY. NEAR THE END OF THE WORK WEEK RAIN
CHANCES WILL DIMINISH...HOWEVER THE 500 MB FLOW WILL REMAIN
CYCLONIC WITH NO SIGNIFICANT WARMING FORECAST THROUGH NEXT
WEEKEND.

&&

.AVIATION...27/12Z
ISSUED AT 645 AM CDT SUN APR 27 2014

VFR CONDITIONS WITH SCATTERED SHOWERA AND THUNDERSTORMS AT ONSET
OF PERIOD AND SHOULD CONTINUE FOR SEVERAL HOURS UNTIL CIGS
GRADUALLY LOWER TO MVFR BY MIDDAY. MORE WIDESPREAD AND POSSIBLY
SEVERE THUNDERSTORMS ARE ANTICIPATED DURING THE AFTERNOON AND
EARLY EVENING WITH CIGS CONTINUING TO LOWER AS WELL...POSSIBLY TO
IFR IN SPOTS DURING THE EVENING. COVERAGE AND INTENSITY OF PRECIP
WILL LIKELY DECREASE DURING THE NIGHT HOWEVER. ELY WINDS WILL
REMAIN STRONG AND GUSTY UNTIL DIMINISHING TOWARD DAYBREAK MON.

&&

.HYDROLOGY...
ISSUED AT 359 AM CDT SUN APR 27 2014

EVENT TOTAL QPF IS EXPECTED TO BE WIDESPREAD ONE TO THREE INCH
RAINS...MAINLY TODAY INTO MONDAY...WITH HIGHEST AMOUNTS OVER THE
NORTHEAST HALF OF THE FORECAST AREA. THIS AREA ALSO HAS THE
RELATIVELY WETTEST SOILS...REMOVED FROM THE D1-D2 DROUGHT FARTHER
SOUTH AND WEST. ENSEMBLE AND DETERMINISTIC QPF AND RESULTANT RIVER
MODEL OUTPUT SUGGESTS IOWA AND CEDAR RIVER BASINS WOULD BE FAVORED
TO SEE SIGNIFICANT WITHIN BANK RISES TO MINOR FLOODING. HIGHER END
ENSEMBLE SOLUTIONS WOULD ALSO SUGGEST MODERATE FLOODING IN A FEW
LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BLACK HAWK-BREMER-
BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...SMALL
HYDROLOGY...SMALL
Hazardous weather outlook, Apr 27, 3:12 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT SUN APR 27 2014

IAZ044>050-057>062-070>075-081>086-092>097-280915-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
412 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WITH
A LOW THREAT OF SEVERE WEATHER. THUNDERSTORMS WILL BECOME MORE
NUMEROUS WITH SIGNIFICANTLY HIGHER SEVERE WEATHER CHANCES THIS
AFTERNOON AND EVENING WHEN MULTIPLE TORNADOES...LARGE
HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY
NIGHT...MAINLY TOWARD THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS.
SOME STORMS COULD BE SEVERE ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON.

IAZ004>007-015>017-023>028-033>039-280915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
412 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF
TODAY...BECOMING MORE WIDESPREAD FROM LATE THIS AFTERNOON THROUGH
TONIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN ON MONDAY...WITH A FEW SEVERE
STORMS POSSIBLE TOWARD HIGHWAY 20 IN THE AFTERNOON. ISOLATED NON
SEVERE THUNDERSTORMS ARE THEN EXPECTED ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

LEE

The radar

The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 hail, 4 heavy rain, 1 lightning, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Black Hawk

When
April 27, 7:01 AM CST
Where
Black Hawk County, 0.95 mi NW of Washburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.429, -92.284

Hail, Black Hawk

When
April 27, 7:05 AM CST
Where
Black Hawk County, 1.72 mi SW of Evansdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.450, -92.300

Heavy Rain, Sac

When
April 27, 12:34 PM CST
Where
Sac County, 2.95 mi NNW of Sac City
Reported by
Trained Spotter
Coordinates
42.460, -95.020

Heavy Rain, Clarke

When
April 27, 12:42 PM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
Trained Spotter
Coordinates
41.030, -93.770

Hail, Calhoun

When
April 27, 12:49 PM CST
Where
Calhoun County, Lohrville
Measured
0.88 in hail
Reported by
Unknown
Coordinates
42.270, -94.550

Heavy Rain, Polk

When
April 27, 1:32 PM CST
Where
Polk County, 0.69 mi S of Clover Hills
Reported by
Amateur Radio
Coordinates
41.590, -93.750

Six to nine inches of water in the road.

Heavy Rain, Polk

When
April 27, 1:35 PM CST
Where
Polk County, 2.59 mi SE of Lovington
Reported by
Trained Spotter
Coordinates
41.620, -93.670

Thunderstorm Wind, Appanoose

When
April 27, 1:35 PM CST
Where
Appanoose County, 0.87 mi SE of Cincinnati
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.620, -92.910

Roofs were blown off farm outbuildings and several windows blown out of cars.

Lightning, Clarke

When
April 27, 1:38 PM CST
Where
Clarke County, 0.52 mi E of Osceola
Property damage
$2,000
Reported by
Social Media
Coordinates
41.030, -93.770

A car was struck by lightning on U.S. 34 near Osceola. The trunk caught fire.

Thunderstorm Wind, Davis

When
April 27, 2:00 PM CST
Where
Davis County, 3.43 mi WNW of West Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.740, -92.610

Large trees were reported down by 70 MPH winds.

Thunderstorm Wind, Appanoose

When
April 27, 2:00 PM CST
Where
Appanoose County, 2.09 mi W of Sharon
Measured
75 kt (86 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.730, -92.740

Several outbuildings damaged or destroyed. Carports were overturned with 12 to 15 inch diameter trees snapped off. Power lines were downed with cattle trapped in a pole barn.

Thunderstorm Wind, Appanoose

When
April 27, 2:00 PM CST
Where
Appanoose County, 1.57 mi W of Udell
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.780, -92.760

A woman was injured by flying debris.

Thunderstorm Wind, Monroe

When
April 27, 2:00 PM CST
Where
Monroe County, 1.2 mi NE of Lovilia
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.140, -92.911

Roofs torn off of houses and trees snapped off.

Funnel Cloud, Wapello

When
April 27, 2:05 PM CST
Where
Wapello County, 2.61 mi E of Bidwell
Reported by
Trained Spotter
Coordinates
41.020, -92.480

Thunderstorm Wind, Wapello

When
April 27, 2:06 PM CST
Where
Wapello County, 2.14 mi SSE of Bidwell
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.990, -92.520

Major structural damage to at least one farmstead. Roofs were blown off of outbuildings, damage to homestead roof and porch as well. Many 12-18 inch diameter trees were snapped.

Thunderstorm Wind, Wapello

When
April 27, 2:08 PM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.960, -92.640

Reported by the Blakesburg fire department.

Thunderstorm Wind, Wapello

When
April 27, 2:12 PM CST
Where
Wapello County, 1.71 mi WSW of Ottumwa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -92.430

Winds estimated at 60 MPH.

Thunderstorm Wind, Wapello

When
April 27, 2:12 PM CST
Where
Wapello County, 2.19 mi SW of Ottumwa
Measured
79 kt (91 mph) estimated gust
Injuries
10 direct, 0 indirect
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.995, -92.425

Thunderstorm wind damage was reported in the 1000 block of west Mary St. in Ottumwa. Two foot diameter trees blown over, flag poles were bent in half and a grain bin roof was removed and blown 200 yards.

Thunderstorm Wind, Mahaska

When
April 27, 2:13 PM CST
Where
Mahaska County, Beacon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.280, -92.730

Portion of the roof from a machine shed was torn off. Power poles were snapped off near the base and large trees were downed.

Hail, Wapello

When
April 27, 2:15 PM CST
Where
Wapello County, 0.87 mi NW of Ottumwa
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.030, -92.410

Thunderstorm Wind, Davis

When
April 27, 2:16 PM CST
Where
Davis County, 4.24 mi E of Belknap
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.810, -92.340

Winds estimated at 60 MPH.

Thunderstorm Wind, Wapello

When
April 27, 2:18 PM CST
Where
Wapello County, 2.01 mi NW of Dahlonega
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.067, -92.401

Six to 10 inch tree limb damage and an empty enclosed trailer blown over.

Thunderstorm Wind, Wapello

When
April 27, 2:20 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Mahaska

When
April 27, 2:20 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.290, -92.640

Numerous trees up to 24 inch diameter downed.

Tornado, Wapello

When
April 27, 2:20 PM CST to 2:23 PM CST
Where
Wapello County, 2 mi E of Highland Center to 2.71 mi NW of Farson
Rating
EF1
Path length
2.65 mi
Path width
150 yd
Continued into
Keokuk, Ia (DVN)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.133, -92.312

Tornado formed initially as a broad circulation east of Highland Center. First damage was to a farm site where a chicken barn was destroyed and two power poles were snapped. As the tornado traveled quickly to the northeast and struck utility poles producing a considerable lean. The tornado then continued into Keokuk county.

Thunderstorm Wind, Mahaska

When
April 27, 2:21 PM CST
Where
Mahaska County, 1.04 mi E of Oskaloosa
Measured
75 kt (86 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.300, -92.630

Roof taken off of the Oskaloosa Family Medical Center.

Thunderstorm Wind, Poweshiek

When
April 27, 2:37 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.740, -92.720

Trees down in the area caused by high thunderstorm winds.

Thunderstorm Wind, Poweshiek

When
April 27, 2:38 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.740, -92.720

Damage to outbuildings and a trailer was caused by high thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503161, 503160, 503162, 503163, 503164, 503165, 503166, 503169, 503167, 503168, 503177, 503185, 504792, 503158, 503174, 503170, 503172, 503178, 504790, 503176, 503171, 511167, 503173, 503180, 503591, 503175, 503443, 504177.